Virginia, 2022Flash Flood in Virginia, August 19, 2022
August 19, 2022 · NWS RLX · 1 event in 1 county or zone
Isolated to scattered showers and thunderstorms developed on the afternoon of August 19th in southwest Virginia. Locally heavy rainfall resulted in one instance of high water issues along Dante Mountain Road in Dickenson County through the early evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated to scattered showers and thunderstorms developed on the afternoon of August 19th in southwest Virginia. Locally heavy rainfall resulted in one instance of high water issues along Dante Mountain Road in Dickenson County through the early evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 19, 1:21 PM EST, 3 hours 19 minutes earlier.
Area forecast discussion, Aug 19, 1:21 PM EST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
221 PM EDT Fri Aug 19 2022
.SYNOPSIS...
Upper disturbance crosses tonight and Saturday, followed by
another one thru Sunday and Monday.
&&
.NEAR TERM /THROUGH SATURDAY/...
As of 145 PM Friday...
Isolated to widely scattered showers and thundershowers will
continue to develop along the mountain ridges this afternoon on
weak low level convergence. These will initially be slow movers
before a few of these try drift into the lowlands toward
evening. I left a low POP in overnight as there will be a weak
s/w trof crossing which may spark a shower or two. Otherwise
some mid deck will drift across the mountains with river valley
fog setting up once again across the area. Low temperatures
should be similar to the past few evenings, perhaps a few
degrees warmer in the mountains.
Weak PVA will serve as the primary focus for showers and
thundershowers Saturday, maximized by daytime heating. In
addition, light southeast flow will aid in afternoon mountain
activity. High temperatures will top out a few degrees above
normal.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 217 PM Friday...
Models show a strong upper-level low pressure system tracking east
into the Great Lakes region Saturday night, becoming an open
but sharp trough with axis extending to our west by Sunday, as
it moves southeast into the OH Valley. Weak ripples of vorticity
will move over the area to provide some upper-level forcing
during this time. Meanwhile, deep low-level south southwest flow
will bring enough moisture, bringing PWATs to 1.5 inches, and
theta-e values up to 338K needed to allow for scattered showers
and isolated thunderstorms to develop under weak upper level
forcing. Therefore, expect some convection during the afternoon
and evenings across the lowlands, with additional showers/storms
possible along the eastern mountains Saturday night into Sunday.
By Sunday and Sunday night, the upper trough axis remains to our
west, but stronger vorticity maxima move over the area increasing
chances for stronger convection. At this time, a cold front approaches
from the northwest, but stalls and lift quickly north as a warm
front instead of affecting the area directly. Any storm at this point
will be sub-severe, although SPC painted the western half of our
CWA under a marginal risk of severe thunderstorms Sunday and Sunday
night. Will keep monitoring the latest guidance in case severe
risk increases.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 217 PM Friday...
Good chances for showers and storms to continue Monday and
Monday night as the axis of the aforementioned upper trough
crosses east with additional pieces of energy, and a new cold
front pushes southeast Monday night. Depending of the antecedent
precipitation, soils will be vulnerable to reach saturation in
a shorter period of time. Will have to monitor conditions closely
ahead of possible water issues.
Guidance shows surface high pressure building across the OH Valley
into WV from late Tuesday through the end of the week, providing
drier weather conditions.
Near normal temperatures expected Monday and Tuesday with abundant
cloudiness and scattered showers. Then, a slight warm up is expected
Wednesday through the end of the week under mostly sunny skies.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 150 PM Friday...
Isolated to widely scattered SHRA with perhaps a rumble of
thunder will dot the mountain ridges through the remainder of
the afternoon. Kept a VCTS for BKW and VCSH at EKN this
afternoon. A few of these may try to sneak into the lowlands
toward evening, but confidence too low to make any mention at
CRW or CKB.
Some mid deck will cross the mountains tonight, perhaps delaying
river valley fog at EKN a few hours from previous nights.
Otherwise, IFR or worse fog will affect the terminals, save for
BKW.
Any fog will quickly dissipate after 12Z for VFR conditions for
the remainder of the TAF period. A few SHRA with perhaps some
thunder will be noted across the area from late morning onward.
Elected to keep the TAFs clean through 18Z with this issuance
though.
Surface flow will be light and generally out of the south or
southeast.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...
FORECAST CONFIDENCE: High.
ALTERNATE SCENARIOS: Onset timing and intensity of fog may vary
from forecast tonight.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY H H H H H H H H H H H L
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 18Z SATURDAY...
Brief IFR in showers and storms through Monday.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...30/ARJ
NEAR TERM...30
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...30
Hazardous weather outlook, Aug 19, 2:13 AM EST, 14 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
313 AM EDT Fri Aug 19 2022
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-200715-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
313 AM EDT Fri Aug 19 2022
This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 19, 1:58 PM EST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Charleston WV
258 PM EDT Fri Aug 19 2022
VAZ004-WVZ033-191930-
Buchanan VA-McDowell WV-
258 PM EDT Fri Aug 19 2022
...A strong thunderstorm will impact portions of southeastern
Buchanan and western McDowell Counties through 330 PM EDT...
At 257 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Glen Burke, or 9 miles east of Grundy, moving
northeast at 20 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
War, Bradshaw, Iaeger, Avondale, Jolo and Oakwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.
&&
LAT...LON 3712 8198 3722 8204 3752 8183 3732 8160
TIME...MOT...LOC 1857Z 227DEG 17KT 3726 8193
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
11Special weather statement, Aug 19, 2:42 PM EST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Charleston WV
342 PM EDT Fri Aug 19 2022
WVZ033-192015-
McDowell WV-
342 PM EDT Fri Aug 19 2022
...A strong thunderstorm will impact portions of south central
McDowell County through 415 PM EDT...
At 341 PM EDT, Doppler radar was tracking a strong thunderstorm near
War, or 12 miles southwest of Welch, moving northeast at 15 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Welch, Gary, War, Elbert, Cucumber and Coalwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.
&&
LAT...LON 3725 8174 3726 8175 3727 8177 3733 8181
3743 8162 3729 8150 3724 8174
TIME...MOT...LOC 1941Z 241DEG 12KT 3730 8175
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
11Local storm report, Aug 19, 3:39 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
439 PM EDT FRI AUG 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND DMG WAR 37.30N 81.69W
08/19/2022 MCDOWELL WV 911 CALL CENTER
MCDOWELL COUNTY 911 ADVISED THERE IS A TREE
DOWN IN THE TOWN OF WAR. TIME ESTIMATED BY
RADAR.
&&Local storm report, Aug 19, 3:42 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
442 PM EDT FRI AUG 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 PM TSTM WND DMG WELCH 37.43N 81.59W
08/19/2022 MCDOWELL WV 911 CALL CENTER
MCDOWELL COUNTY 911 ADVISED THERE IS A TREE
DOWN IN THE TOWN OF WELCH. TIME ESTIMATED BY
RADAR.
&&Special weather statement, Aug 19, 3:52 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Charleston WV
452 PM EDT Fri Aug 19 2022
VAZ003-004-192115-
Dickenson VA-Buchanan VA-
452 PM EDT Fri Aug 19 2022
...A strong thunderstorm will impact portions of southeastern
Dickenson and southwestern Buchanan Counties through 515 PM EDT...
At 452 PM EDT, Doppler radar was tracking a strong thunderstorm near
Davenport, moving northeast at 15 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Davenport, Trammel, Nora and Vansant.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.
&&
LAT...LON 3705 8243 3722 8210 3711 8201 3709 8202
3707 8202 3705 8204 3704 8208 3705 8210
3704 8212 3704 8217 3703 8219 3703 8220
3699 8226 3700 8227 3700 8229 3696 8236
TIME...MOT...LOC 2052Z 241DEG 11KT 3707 8220
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
11Flash Flood, Dickenson
- When
- August 19, 4:40 PM EST to 7:15 PM EST
- Where
- Dickenson County, 1.44 mi WNW of Trammel to 1.48 mi SW of Trammel
- Cause
- Heavy Rain
- Property damage
- $100
- Reported by
- 911 Call Center
- Coordinates
- 37.025, -82.325
High water was observed along Dante Mountain Road near Roaring Fork.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Alabama, August 19, 20221 death · $4,000 · 2 events
- Damaging Wind in Idaho, August 19, 2022$500,000 · 1 event
- Flash Flooding and Hail in Iowa, August 19, 2022$20,000 · 3 in hail · 20 events
- Flash Flooding in South Carolina, August 19, 2022$36,000 · 5 events
- Flash Flooding and Flood in Arizona, August 19 to 20, 2022$15,000 · 12 events
- Flash Flood and Hail in Iowa, August 19, 20221.5 in hail · 10 events
- Damaging Winds in Georgia, August 19 to 20, 2022$1,000 · 52 kt wind · 9 events
- Hail and Damaging Winds in Georgia, August 19, 20221 in hail · 7 events
- Damaging Winds and Lightning Strike in South Carolina, August 19, 2022$1,000 · 50 kt wind · 6 events
- Flash Flooding in Arizona, August 19, 20224 events
- Hail and Damaging Wind in Nebraska, August 19, 20221.25 in hail · 4 events
- Flash Flooding and Debris Flow in Kentucky, August 19 to 20, 20224 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1046615.